Alert archive / New Mexico / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 162, NWS Albuquerque, NM

July 15, 2008Roosevelt County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at Jul 15, 2008, 3:48 PM MDT for Roosevelt County, New Mexico. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 15, 2008, 3:48 PM MDT (21:48 UTC)
Expired
Jul 15, 2008, 4:18 PM MDT
In force
30 min
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon

County Roosevelt County, NM

The radar

The Cannon AFB radar (KFDX), 69 km from the middle of the area, began a volume at 21:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 3:17 PM MDT, 31 minutes earlier.

Area forecast discussion, Jul 15, 3:17 PM MDT, 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
317 PM MDT TUE JUL 15 2008

.DISCUSSION...
MAIN FOCUS CONTINUES TO BE DAILY ROUNDS OF SHOWER AND THUNDERSTORM
ACTIVITY.

CONVECTIVE COMPLEX OVER THE TEXAS PANHANDLE THIS MORNING SENT AN
OUTFLOW BOUNDARY WESTWARD INTO THE EASTERN PLAINS OF NM. BOUNDARY
CURRENTLY SITTING IN THE VICINITY OF SUMNER LAKE UP TOWARD
CLAYTON...WITH 60+ DEWPOINTS SOUTH AND EAST OF THE BOUNDARY...AND 40
AND 50 DEWPOINTS WEST OF THE BOUNDARY. THIS BOUNDARY AND THE TERRAIN
HAS BEEN FOCUS FOR SHOWERS AND THUNDERSTORMS SO FAR THIS AFTERNOON.
LOCALLY HEAVY RAIN WILL CONTINUE TO BE POSSIBLE WITH ANY STORM AS
PRECIPITABLE WATER VALUE ON THE MORNING RAOB WAS 1.26.  LOCALLY
HEAVY RAINS HAVE ALREADY BEEN NOTED NEAR THE SACRAMENTO AND
CAPITAN MOUNTAINS.  WITH WEAK STEERING FLOW ACROSS THE
STATE...STORMS WILL CONTINUE TO BE SLOW MOVING...OR DRIFT SLIGHTLY
TOWARD THE EAST. IN ADDITION...LACK OF CLOUD COVER BY LATE MORNING
ALLOWED TEMPS TO WARM.  THIS COMBINED WITH MOIST ATMOSPHERE HAS
GENERATED CAPE VALUES BETWEEN 1500 AND 2500 J/KG ACROSS THE EASTERN
PLAINS.  COULD SEE A FEW STRONG STORMS BEFORE THE EVENING IS OVER.

UPPER HIGH WILL CONTINUE TO MIGRATE SLOWLY WESTWARD AND ELONGATE
THROUGH THURSDAY.  WEAK DISTURBANCES MAY CONTINUE TO ROUND THE HIGH
DURING THIS PERIOD AND SPARK SHOWER AND THUNDERSTORM DEVELOPMENT...
THOUGH ANY ONE RIPPLE IS HARD TO PINPOINT.  OTHERWISE...TERRAIN WILL
BE THE MAIN DRIVING FACTOR FOR THE NEXT COUPLE OF DAYS AS MOISTURE
RECYCLES AROUND THE HIGH.

BY THE END OF THE WEEK...UPPER HIGH SHOULD BE SITUATED OVER THE
SOUTHWEST CONUS AND EXTENDING NORTHEASTWARD INTO WESTERN NM. A WEAK
COLD FRONT IS STILL ADVERTISED TO MOVE INTO THE NORTHEAST LATE
THURSDAY OR EARLY FRIDAY...AND WILL BE AN ADDITIONAL FOCUS FOR
THUNDERSTORMS. OTHERWISE...WILL STILL SEE DAILY ROUNDS OF SHOWER AND
THUNDERSTORM ACTIVITY THROUGH THE EXTENDED AS ANOTHER SURGE OF MOISTURE
FROM OLD MEXICO POSSIBLY MAKES IT INTO THE STATE.

34

&&

.AVIATION...
LOCALIZED MVFR/IFR CIGS AND VSBYS WILL BE POSSIBLE THROUGH 04Z IN
SHOWERS/THUNDERSTORMS ALONG WITH SFC WIND GUSTS TO AROUND 35 KTS AND
OCNL MOUNTAIN OBSCURATIONS. THUNDERSTORMS SHOULD BECOME ISOLATED BY
06Z WITH MOSTLY AREAS OF LIGHT RAIN THEREAFTER...BUT OCNL MOUNTAIN
OBSCURATIONS WILL PERSIST THROUGH 12Z WEDNESDAY.

NEXT AVIATION DISCUSSION SCHEDULED FOR 09Z.

&&

.FIRE WEATHER...
UPPER LEVEL HIGH PRESSURE CENTERED GENERALLY SOUTH AND EAST OF NEW
MEXICO WILL MEANDER JUST SLIGHTLY OVER THE NEXT 48 HOURS
SUPPORTING SCATTERED AFTERNOON AND EVENING THUNDERSTORMS WITH
LINGERING OVERNIGHT LIGHT SHOWERS.  THEREFORE...THE PATTERN OF
WETTING RAINS WITH SOME LOCALLY HEAVY AMOUNTS AND EXCELLENT
OVERNIGHT HUMIDITY RECOVERIES WITH LOCALLY POOR TO FAIR
VENTILATION MAINLY ACROSS THE WEST WILL PERSIST THROUGH AT
LEAST THURSDAY. LITTLE CHANGE IN THE WIND AS WELL WITH MAINLY WEST
WINDS FROM THE CENTRAL MOUNTAINS WESTWARD AND SOUTHEAST TO SOUTH
FLOW ACROSS THE EAST AND OCCASIONAL GUSTY THUNDERSTORM OUTFLOWS ALL
AREAS.

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  62  90  62  91 /  30  30  30  20
GALLUP..........................  58  84  56  86 /  30  30  20  20
GRANTS..........................  57  83  55  87 /  30  40  20  20
GLENWOOD........................  60  85  60  90 /  30  40  30  30
CHAMA...........................  42  79  44  80 /  40  40  30  30
LOS ALAMOS......................  54  83  54  84 /  40  30  30  30
RED RIVER.......................  40  75  44  75 /  30  40  30  40
TAOS............................  53  84  53  86 /  30  30  30  30
SANTA FE........................  60  83  59  86 /  40  40  30  30
SANTA FE AIRPORT................  58  86  58  88 /  30  30  30  30
ESPANOLA........................  57  89  57  90 /  30  30  20  20
ALBUQUERQUE HEIGHTS.............  67  88  67  90 /  30  30  30  20
ALBUQUERQUE VALLEY..............  65  89  64  91 /  30  30  30  20
ALBUQUERQUE FOOTHILLS...........  62  85  63  88 /  40  30  30  20
ALBUQUERQUE WEST MESA...........  65  89  66  91 /  30  30  30  20
SOCORRO.........................  63  87  62  90 /  30  30  30  30
SANDIA PARK/CEDAR CREST.........  51  81  51  81 /  40  40  30  30
MORIARTY/ESTANCIA...............  57  84  56  87 /  40  40  30  40
CARRIZOZO.......................  60  86  60  88 /  40  40  30  40
RUIDOSO.........................  55  78  54  78 /  40  40  40  40
RATON...........................  55  86  55  85 /  30  30  30  30
LAS VEGAS.......................  55  83  55  83 /  40  30  40  40
ROY.............................  60  85  60  85 /  30  30  30  30
CLAYTON.........................  62  88  63  88 /  30  20  20  20
SANTA ROSA......................  62  88  61  91 /  40  30  30  30
TUCUMCARI.......................  67  91  67  92 /  30  30  20  20
FORT SUMNER.....................  66  90  66  89 /  40  30  30  30
CLOVIS..........................  66  87  65  88 /  40  30  30  30
PORTALES........................  66  87  66  88 /  40  30  30  30
ROSWELL.........................  69  93  70  92 /  40  30  30  30

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

34/99
Hazardous weather outlook, Jul 15, 6:01 AM MDT, 9 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
601 AM MDT TUE JUL 15 2008

NMZ001>021-026-161215-
NORTHWEST PLATEAU-NORTHWEST MOUNTAINS INCLUDING JEMEZ-
UPPER RIO GRANDE VALLEY-SANGRE DE CRISTO MOUNTAINS-
NORTHEAST HIGHLANDS-HARDING COUNTY-FAR NORTHEAST PLAINS-
WEST CENTRAL MOUNTAINS-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
SANDIA/MANZANO MOUNTAINS-CENTRAL HIGH PLAINS/ESTANCIA VALLEY-
CONCHAS LAKE/GUADALUPE COUNTY-QUAY COUNTY-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-LOWER RIO GRANDE VALLEY-
LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-DE BACA COUNTY-
CHAVES COUNTY PLAINS-ROOSEVELT COUNTY-CURRY COUNTY-
GUADALUPE MOUNTAINS OF CHAVES COUNTY-
601 AM MDT TUE JUL 15 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
HOWEVER...LOCALLY HEAVY RAINFALL IS POSSIBLE THROUGH THIS EVENING OVER
MUCH OF NORTHERN AND CENTRAL NEW MEXICO. HEAVY DOWNPOURS COULD
RESULT IN LOCALIZED AREAS OF FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE POTENTIAL FOR LOCALLY HEAVY RAINFALL OVER MUCH OF NORTHERN AND
CENTRAL NEW MEXICO WILL CONTINUE THROUGH WEDNESDAY AND THURSDAY.
HEAVY DOWNPOURS COULD RESULT IN LOCALIZED AREAS OF FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...

CONTACT LOCAL LAW ENFORCEMENT OR THE NATIONAL WEATHER SERVICE TO
REPORT HEAVY RAINFALL OR FLOODING.

52

In the hours before

Special weather statement, Jul 15, 2:21 PM MDT, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
221 PM MDT TUE JUL 15 2008

NMZ016-019-026-152045-
CHAVES COUNTY PLAINS-GUADALUPE MOUNTAINS OF CHAVES COUNTY-LINCOLN
COUNTY HIGH PLAINS/HONDO VALLEY-
221 PM MDT TUE JUL 15 2008

...STRONG THUNDERSTORM MOVING OVER THE LINCOLN AND CHAVES COUNTY
LINE...

AT 204 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER 18 MILES SOUTHEAST OF PICACHO.
MOVEMENT WAS EAST AT 15 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE RURAL EXTREME
SOUTHEASTERN LINCOLN COUNTY AND RURAL CENTRAL CHAVES COUNTY.

HEAVY RAINS WILL CAUSE WATER TO POND ON ROADS AND IN LOW SPOTS. FAST
RUNNING WATER WILL QUICKLY FILL ARROYOS AND DITCHES.

40
Special weather statement, Jul 15, 2:25 PM MDT, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
225 PM MDT TUE JUL 15 2008

NMZ019-152100-
CHAVES COUNTY PLAINS-
225 PM MDT TUE JUL 15 2008

...STRONG THUNDERSTORM MOVING OVER NORTHEAST CHAVES COUNTY...

AT 224 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER 8 MILES NORTHWEST OF ELKINS.
MOVEMENT WAS EAST AT 15 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE RURAL NORTHEASTERN CHAVES
COUNTY.

HEAVY RAINS WILL CAUSE WATER TO POND ON ROADS AND IN LOW SPOTS. FAST
RUNNING WATER WILL QUICKLY FILL ARROYOS AND DITCHES.

40
Special weather statement, Jul 15, 2:28 PM MDT, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
228 PM MDT TUE JUL 15 2008

NMZ005-007-152100-
FAR NORTHEAST PLAINS-NORTHEAST HIGHLANDS-
228 PM MDT TUE JUL 15 2008

...STRONG THUNDERSTORM MOVING OVER NORTHWEST UNION COUNTY...

AT 224 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER 5 MILES NORTHEAST OF DES MOINES.
MOVEMENT WAS EAST AT 15 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE FOLSOM.

MOTORISTS CAN EXPECT BRIEF...BUT SUDDEN CHANGES IN VISIBILITY AND
PONDING OF WATER ON THE HIGHWAYS AS THIS STORM MOVES THROUGH THE
AREA.

40
Special weather statement, Jul 15, 3:17 PM MDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
317 PM MDT TUE JUL 15 2008

NMZ020-152145-
ROOSEVELT COUNTY-
317 PM MDT TUE JUL 15 2008

...STRONG THUNDERSTORM MOVING OVER SOUTHWEST CHAVES COUNTY...

AT 315 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER 12 MILES SOUTHEAST OF ELIDA.
MOVEMENT WAS EAST TO NORTHEAST AT 15 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE PEP.

HEAVY RAINS WILL CAUSE WATER TO POND ON ROADS AND IN LOW SPOTS. FAST
RUNNING WATER WILL QUICKLY FILL ARROYOS AND DITCHES.

40

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 6:01 PM MDTFlash Flood WarningABQSanta Fe119 min
Jul 14, 6:04 PM MDTAreal Flood AdvisoryABQCurry, Quay, Roosevelt116 min
Jul 14, 6:15 PM MDTAreal Flood AdvisoryABQGuadalupe, Torrance2 hr
Jul 14, 6:27 PM MDTAreal Flood AdvisoryABQRio Arriba2 hr
Jul 14, 8:21 PM MDTAreal Flood AdvisoryABQRio Arriba84 min
Jul 14, 8:38 PM MDTAreal Flood AdvisoryABQChaves, Curry, Quay, Roosevelt2 hr
Jul 14, 8:44 PM MDTAreal Flood AdvisoryABQMcKinley, San Juan2 hr
Jul 15, 11:53 AM MDTAreal Flood AdvisoryABQLincoln3 hr
Jul 15, 1:35 PM MDTSevere Thunderstorm WarningABQChaves, Lincoln40 min
Jul 15, 2:06 PM MDTAreal Flood AdvisoryABQDe Baca, Lincoln114 min
Jul 15, 3:01 PM MDTAreal Flood AdvisoryABQChaves, Lincoln119 min
Jul 15, 3:23 PM MDTAreal Flood AdvisoryABQColfax, Union2 hr
Jul 15, 3:36 PM MDTSevere Thunderstorm WarningABQCurry39 min
Jul 15, 3:58 PM MDTSevere Thunderstorm WarningABQQuay20 min
Jul 15, 4:04 PM MDTAreal Flood AdvisoryABQChaves, De Baca, Roosevelt3 hr
Jul 15, 4:22 PM MDTAreal Flood AdvisoryABQCatron, Cibola113 min
Jul 15, 4:37 PM MDTSevere Thunderstorm WarningABQColfax, Union53 min
Jul 15, 4:43 PM MDTAreal Flood AdvisoryABQCurry, Quay, Roosevelt3 hr
Jul 15, 5:07 PM MDTAreal Flood AdvisoryABQColfax113 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.